New Mexico, 2013

Flash Flooding in New Mexico, August 15, 2013

August 15, 2013 · NWS EPZ · 2 events in 1 county or zone

Upper high was located just west of the Big Bend with an area of deep moisture across the Rio Grande Valley. The weak flow aloft combined with the moisture to produce slow moving storms induced flash flooding in the Vado and Sunland Park areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Upper high was located just west of the Big Bend with an area of deep moisture across the Rio Grande Valley. The weak flow aloft combined with the moisture to produce slow moving storms induced flash flooding in the Vado and Sunland Park areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Aug 15, 2:11 PM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
311 PM MDT THU AUG 15 2013

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO TRY AND LIMIT OUR
AFTERNOON AND EVENING THUNDERSTORMS...BUT ENOUGH MOISTURE REMAINS
TO CONTINUE TO SEE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
THROUGH THE WEEKEND. THE FIRST PART OF NEXT WEEK MAY SEE AN
INCREASE IN THUNDERSTORM ACTIVITY AS THE UPPER LEVEL HIGH MOVES
OFF. TEMPERATURES FRIDAY THROUGH THE WEEKEND WILL RUN WELL ABOVE
NORMAL. MANY LOWLAND LOCATIONS WILL FLIRT WITH THE CENTURY MARK ON
SATURDAY AND SUNDAY.

&&

.DISCUSSION...
UPPER LEVEL HIGH PRESSURE ALOFT WILL BATTLE WITH LOW LEVEL
MOISTURE AND INSTABILITY CREATED BY HEATING TO SEE IF WE WILL SEE
ANY RAIN THE NEXT FIVE DAYS. THIS EVENING WITH HEATING AND WHAT IS
LEFT OF A WASHED OUT COLD FRONT WILL HELP FIRE OFF SOME SCATTERED
CONVECTION. ON FRIDAY AND THE WEEKEND THE RIDGE WILL BE A LITTLE
STRONGER AND WE WILL BE WELL ABOVE NORMAL TEMPERATURE WISE...BUT
WITHOUT THE BOUNDARY TO HELP ADD SOME INSTABILITY IT LOOKS LIKE
THE RIDGE WINS OUT AFTER TODAY. WE WILL CONTINUE TO SEE A SLIGHT
CHANCE FOR RAIN...BUT MOST OF US WILL SEE VERY WARM AND DRY
WEATHER THIS WEEKEND. MANY LOWLAND LOCATIONS WILL FLIRT WITH THE
TRIPLE DIGIT MARK ON SATURDAY AND SUNDAY. FOR THE START OF NEXT
WEEK AN UPPER LEVEL TROUGH WILL TRY AND PUSH INTO CALIFORNIA AND
INTO THE UPPER LEVEL RIDGE. THE RIDGE WON'T BUDGE FOR A BIT...BUT
IT WILL START TO SLOWLY SLIDE OFF TO THE NORTH. THIS SHOULD ALLOW
FOR AN UPTICK IN CONVECTIVE ACTIVITY FOR THE START OF THE WEEK. IN
ADDITION THERE IS SOME HINT THAT ANOTHER BACKDOOR COLD FRONT/EAST
PUSH WILL TRY AND PUSH INTO THE AREA...SO THAT MAY GET ADDED TO
THE POT...WHICH MAY ALSO HELP INCREASE OUR RAIN CHANCES. THE ECMWF
DOESN'T DRIFT THE UPPER RIDGE VERY FAR...BUT THE GFS AND
ESPECIALLY THE DGEX REALLY START TO SET UP A NICE MONSOON FLOW FOR
THE END OF THE COMING WEEK. NEEDLESS TO SAY WITH THE INCREASE OF
MOISTURE AND THE UPPER RIDGE MOVING OFF A BIT WE WILL SEE OUR
AFTERNOON HIGHS SLIDE BACK TO NEAR SEASONAL NORMAL.

&&

.AVIATION...VALID 15/00Z-16/00Z.
VFR CONDS THRU PD. SCT MTN AND ISOLD LOWLAND TS COVERAGE WITH 1-3SM
BKN020-040 AND GUSTS TO 45KTS WITH ANY THUNDERSTORMS IN HEAVY RAIN
THRU 06Z AND AGAIN AFT 18Z. CLOUDS GENERALLY FEW-SCT060-080
SCT-BKN150-200.

&&

.FIRE WEATHER...
UPPER HIGH WILL REMAIN OVER THE NM/AZ BORDER REGION THROUGH THE
FORECAST PERIOD. EXPECT THE USUAL DAILY SCATTERED MOUNTAIN ISOLATED
LOWLAND THUNDERSTORMS TO CONTINUE THROUGH FRIDAY WITH A SLIGHT
DECREASE IN COVERAGE FOR THE WEEKEND OVER THE MOUNTAINS AS SOME
DRIER AIR MOVES IN. TEMPERATURES WILL REMAIN ABOUT 3-7 DEGREES ABOVE
NORMAL WITH MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT
RANGE LOWLANDS AND 25 TO 40 PERCENT FOR THE MOUNTAINS WITH VERY GOOD
TO EXCELLENT RECOVERIES CONTINUING. WINDS WILL CONTINUE TO REMAIN
UNDER 15 MPH THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  97  76  99  76 /  30  10  10  10  20
SIERRA BLANCA           71  97  73 102  73 /  30  10  10  10  20
LAS CRUCES              69  95  71  98  70 /  20  10  10  10  20
ALAMOGORDO              68  97  70  97  69 /  30  20  10  10  20
CLOUDCROFT              49  73  50  74  51 /  40  30  10  20  20
TRUTH OR CONSEQUENCES   65  96  67  96  66 /  20  10  20  10  20
SILVER CITY             60  88  62  89  62 /  20  30  20  20  20
DEMING                  67  98  69  99  68 /  20  10  20  10  20
LORDSBURG               65  97  67  98  66 /  20  10  20  10  20
WEST EL PASO METRO      71  97  74  99  74 /  20  10  10  10  20
DELL CITY               65  99  68  99  68 /  30  10  10  10  20
FORT HANCOCK            72  98  75 102  75 /  30  10  10  10  20
LOMA LINDA              66  96  69  96  71 /  30  10  10  10  20
FABENS                  71  98  74 100  74 /  30  10  10  10  20
SANTA TERESA            66  96  72  99  72 /  20  10  10  10  20
WHITE SANDS HQ          71  92  73 100  72 /  20  10  10  10  20
JORNADA RANGE           68  98  70 100  69 /  20  10  10  10  20
HATCH                   68  95  70  96  69 /  20  10  20  10  20
COLUMBUS                66  98  70  99  70 /  20  10  20  10  20
OROGRANDE               71  98  72  99  72 /  30  10  10  10  20
MAYHILL                 55  81  55  82  57 /  40  30  10  20  20
MESCALERO               52  83  53  84  55 /  40  30  10  20  20
TIMBERON                54  79  55  80  57 /  40  30  10  20  20
WINSTON                 54  79  57  81  56 /  20  30  20  20  20
HILLSBORO               62  92  65  93  66 /  20  20  20  10  20
SPACEPORT               66  96  68  96  67 /  20  10  10  10  20
LAKE ROBERTS            55  81  58  84  59 /  20  30  20  20  20
HURLEY                  60  88  63  90  64 /  20  20  20  10  20
CLIFF                   56  92  55  95  56 /  20  20  20  10  20
MULE CREEK              54  91  56  92  56 /  20  20  20  10  20
FAYWOOD                 62  91  65  92  66 /  20  20  20  10  20
ANIMAS                  65  97  67  97  66 /  20  10  20  10  20
HACHITA                 65  98  67  99  67 /  20  10  20  10  20
ANTELOPE WELLS          63  96  65  96  65 /  20  10  20  10  20
CLOVERDALE              60  91  63  92  65 /  20  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Aug 15, 12:01 PM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
101 PM MDT THU AUG 15 2013

NMZ401>417-TXZ418>424-161915-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
101 PM MDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TODAY WE WILL SEE THE THREAT FOR MORE AFTERNOON AND EVENING
THUNDERSTORMS. UPPER LEVEL WINDS A WEAK SO STORM MOTIONS WILL BE
SLOW. ISOLATED 2 TO 3 INCHES RAIN TOTALS WILL BE POSSIBLE. THIS
AMOUNT OF RAIN COULD LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OUR DAILY RAIN THREAT WILL CONTINUE THROUGH ON FRIDAY. WE MAY SEE
A LITTLE LESS COVERAGE IN THUNDERSTORM ACTIVITY ON THE WEEKEND.
FOR THE FIRST PART OF NEXT WEEK WE WILL SEE AN UPTICK IN
THUNDERSTORM ACTIVITY AS THE UPPER LEVEL RIDGE MOVES OFF.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

The radar

The El Paso radar (KEPZ), 13 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
August 15, 8:30 PM MST to 10:00 PM MST
Where
Dona Ana County, 0.7 mi NNE of Lizard to 1.32 mi SSW of Lizard
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.810, -106.577

Dona Ana Emergency Manager reported a water rescue was necessary in Sunland Park due to flooding with one person transported to an El Paso hospital with unknown injuries.

Flash Flood, Dona Ana

When
August 15, 8:45 PM MST to 10:30 PM MST
Where
Dona Ana County, 3.36 mi NE of Vado to 3.53 mi NE of Vado
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.153, -106.628

Emergency Manager reported 24 people were displaced due to major flooding that flooded their homes in Vado. The Red Cross established shelters for the families.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473946, 473947.